‘A life-saving tool’: Nurse uses naloxone to help overdosing stranger in Brampton

By

Published July 4, 2023 at 1:11 pm

Candice Chaffey holds a syringe from a naloxone kit as she poses for a photo in Toronto, on Thursday, June 29, 2023. THE CANADIAN PRESS/Arlyn McAdorey

A nurse’s quick thinking may have saved a man’s life in Brampton – just one example of how more Canadians are carrying naloxone kits in case they encounter an opioid overdose.

Candice Chaffey is a nurse at a Toronto-area hospital who was out picking up a takeout pizza in Brampton last summer when her eyes caught a man lying unconscious on the pavement.

The man was surrounded by bystanders as they waited for paramedics to arrive. Recognizing the signs of an overdose, so Chaffey approached the man and began with sternal rubs on the chest to wake him up.

“I ran home and got back with my naloxone kit within 30 seconds,” Chaffey recalled of the incident last year.

She opened the kit, pulled out the ampoule, pulled it through the syringe and injected naloxone into the man.

“He immediately started to get up and said, ‘Why did you poke me?'” she recalled.

The man passed out again so Chaffey repeated the steps with a second dose and helped him get up. Chaffey said things can get violent when administering the potentially life-saving drug, and the man wasn’t happy with the intrusion.

Incidents like these are becoming more common as the number of drug poisoning-related fatalities is breaking records every passing year in Canada, leading to more people carrying naloxone in case of emergencies.

Caitlin Shane, a drugs policy lawyer with Pivot Legal Society in Vancouver, said she sees people in the community, as well as health professionals on and off the job helping others who may have overdosed on opioids.

“Oftentimes, it’s people who just happen to be walking by (and) have naloxone attached to their bag or backpack,” she said, adding it’s crucial to know the signs of an overdose to ascertain when to administer naloxone.

Signs include shallow breathing, blue or grey lips or nails, small pupils, the inability to wake up despite calling out or shaking the person, and choking or snoring sounds.

Kym Porter has been carrying a naloxone kit in her purse since her son died of an overdose more than six years ago.

Porter, a retired school teacher in Medicine Hat, Alta., was trained to use both the syringe and nasal versions of the overdose reversal drug. Porter said she encountered a man overdosing in May and called for help, and while she had the “life-saving tool” with her at the time but didn’t use it, as first responders were able to bring the man back.

Naloxone kits are easily available, over-the-counter antidotes that block the effects of opioids such as fentanyl, heroin, morphine or cocaine.

Canada’s Emergency Medical Aid Act protects people who administer naloxone outside of a health or medical setting, and the U.S. Food and Drug Administration says injecting naloxone into a person who may be unconscious for other reasons such as diabetic coma or cardiac arrest would not cause them additional harm.

“If you’re walking down the sidewalk and you see someone has overdosed and you administer naloxone, and in doing that, you injure the person or cause their death, you will not be legally liable,” Shane said, with the only exception is if the injury or death is caused by “gross negligence.”

Free naloxone kits are available at various pharmacies across the province. You can find out more information and how to get a free naloxone kit by visiting www.ontario.ca/page/where-get-free-naloxone-kit.

With files from The Canadian Press

insauga's Editorial Standards and Policies advertising